Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 201, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 20, 2009, 9:41 AM CDT for 4 counties in Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2009, 9:41 AM CDT (14:41 UTC)
- Expired
- Sep 20, 2009, 12:27 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties DeSoto County, MS, Panola County, MS, Tate County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 69 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 10:30 AM CDT | FLASH FLOOD | 2 Wnw Strayhorn, MS | MCMASTER ROAD FLOODED FROM EXCESSIVE RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 2.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 201441
FFWMEG
MSC033-107-137-143-201745-
/O.NEW.KMEG.FF.W.0201.090920T1441Z-090920T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
941 AM CDT SUN SEP 20 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
EXTREME NORTHWESTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
TATE COUNTY IN NORTHWEST MISSISSIPPI...
EXTREME EAST CENTRAL TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 1245 PM CDT
* AT 941 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HERNANDO
AND SENATOBIA.
THIS WARNING ALSO INCLUDES AREAS NEAR ARKABUTLA LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3475 9018 3482 9011 3487 8994 3487 8979
3456 8979 3454 9025
$$2 follow-up statements
000
WGUS74 KMEG 201619
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1119 AM CDT SUN SEP 20 2009
MSC033-107-137-143-201745-
/O.CON.KMEG.FF.W.0201.000000T0000Z-090920T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DESOTO MS-TUNICA MS-TATE MS-PANOLA MS-
1119 AM CDT SUN SEP 20 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
EXTREME NORTHWESTERN PANOLA...TATE...EXTREME EAST CENTRAL TUNICA AND
SOUTHERN DESOTO COUNTIES...
AT 1119 AM CDT...DOPPLER RADAR ESTIMATES 3 TO 5 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL INCH OF RAIN IN THE NEXT 90 MINUTES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HERNANDO AND
SENATOBIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3475 9018 3482 9011 3487 8994 3487 8979
3456 8979 3454 9025
$$000
WGUS74 KMEG 201727
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1227 PM CDT SUN SEP 20 2009
MSC033-107-137-143-201737-
/O.CAN.KMEG.FF.W.0201.000000T0000Z-090920T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DESOTO MS-TUNICA MS-TATE MS-PANOLA MS-
1227 PM CDT SUN SEP 20 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME
NORTHWESTERN PANOLA...TATE...EXTREME EAST CENTRAL TUNICA AND SOUTHERN
DESOTO COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HERNANDO AND
SENATOBIA.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3475 9018 3482 9011 3487 8994 3487 8979
3456 8979 3454 9025
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 6:34 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 20, 6:34 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 634 AM CDT SUN SEP 20 2009 .UPDATE... UPDATED FOR 12Z TAF DISCUSSION. && .PREV DISCUSSION... /ISSUED 401 AM CDT SUN SEP 20 2009/ DISCUSSION... MUGGY AND MILD CONDITIONS WERE OCCURRING ACROSS THE MIDSOUTH EARLY THIS MORNING WITH TEMPERATURES MOSTLY IN THE LOWER 70S. MOST OF THE RAIN HAD DISSIPATED FOR THE TIME BEING. A BROAD UPPER LEVEL TROUGH WAS LOCATED ACROSS THE SOUTHERN PLAINS THIS MORNING WITH THE MIDSOUTH IN SOUTHWEST FLOW ALOFT. THE ATMOSPHERE REMAINS SLIGHTLY UNSTABLE AND VERY MOIST WITH PRECIPITABLE WATER VALUES NEAR 2 INCHES. WEAK UPPER LEVEL SHORT WAVES WILL MOVE ACROSS THE MIDSOUTH IN THE SOUTHWEST FLOW ALOFT HELPING TO SET OFF NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ONCE AGAIN TODAY. LOCALLY HEAVY RAIN MAY OCCUR WHICH COULD LEAD TO LOCALIZED FLOODING OR FLASH FLOODING ESPECIALLY DUE TO THE SATURDAY GROUND FROM THE VERY HEAVY RAINFALL AMOUNTS THAT HAVE OCCURRED ACROSS THE REGION IN THE PAST WEEK. ATTM...DECIDED NOT TO ISSUE A FLASH FLOOD WATCH SINCE THINK THE HEAVY RAIN WILL BE MORE LOCALIZED AND NOT WIDESPREAD. IN ADDITION...SOUTHWEST 500 MB WINDS AROUND 20 KTS WILL HELP TO KEEP THE SHOWERS AND THUNDERSTORMS MOVING. HOWEVER...THE POTENTIAL FOR FLASH FLOODING WILL CONTINUED TO BE MONITORED. COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO BE MORE SCATTERED MONDAY WITH SOME DRYING ALOFT. THIS WILL ALLOW TEMPERATURES TO BE A LITTLE WARMER. 00Z GFS AND ECMWF ARE IN BETTER AGREEMENT THAN LAST NIGHT...ALTHOUGH SOME DIFFERENCES STILL EXIST ESPECIALLY TOWARD NEXT WEEKEND. A DEEPENING UPPER LEVEL TROUGH IS FORECAST TO CUT OFF INTO A STRONG UPPER LEVEL LOW OVER NE BY 12Z TUESDAY. MEANWHILE... AN ASSOCIATED COLD FRONT IS FORECAST TO MOVE TO NEAR NORTHWEST AR BY 12Z TUESDAY...THEN STALLING ACROSS CENTRAL OR WESTERN AR DURING THE DAY TUESDAY. THIS LEADS TO INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE MIDSOUTH WITH THE POTENTIAL FOR MORE HEAVY RAIN ACROSS PORTIONS OF THE AREA. WEDNESDAY AND THURSDAY...THE LOW IS FORECAST TO RETROGRADE SLOWLY INTO CO WITH THE FRONT TO OUR WEST GRADUALLY WEAKENING. THIS MAY LEAD TO DECREASED CHANCES FOR RAIN BY THURSDAY AS UPPER LEVEL RIDGING BUILDS OVER THE MIDSOUTH...ALTHOUGH CONFIDENCE ON HOW THIS PLAYS OUT IS LOW. TOWARD FRIDAY AND SATURDAY...THE UPPER LEVEL LOW IS FORECAST TO MOVE EASTWARD INTO THE PLAINS WITH A COLD FRONT PUSHING THROUGH THE MIDSOUTH...WITH THE ECMWF FASTER WITH THE FRONT AND ENDING THE RAIN QUICKER THAN THE GFS. FOR NOW KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THE ENTIRE AREA INTO SATURDAY. JCL .AVIATION... 12Z TAF CYCLE OVERALL PATTERN LOOKS TO REMAIN SIMILAR THROUGH THE PERIOD. MADE FEW CHANGES TO THE PREVIOUS TAFS. MVFR CIGS SHOULD RETURN TO ALL SITES DURING THE 14Z-16Z TIME FRAME...IMPROVING TO VFR BY 01Z. ISOLATED TSRA IS POSSIBLE ACROSS MAINLY NORTHERN MISSISSIPPI DURING THE AFTERNOON HOURS WITH DECENT INSTABILITY. KEPT VCTS MENTION IN FOR KTUP AFTER 19Z. DECIDED AGAINST MENTIONING VCTS AT KMEM FOR NOW. MODELS CONTINUE TO DEPICT DECENT MID LEVEL DRYING OVERNIGHT SUNDAY INTO MONDAY. REMOVED MENTION OF VCSH FROM ALL SITES EXCEPT KTUP BY 06Z IF NOT BEFORE. ALSO DECIDED TO KEEP BKN CIGS JUST ABOVE IFR AFTER 06Z ALTHOUGH IFR CONDITIONS COULD BE POSSIBLE ONCE AGAIN. CCD && .PRELIMINARY POINT TEMPS/POPS... MEM 82 71 86 71 / 60 30 30 30 MKL 80 69 83 68 / 70 50 30 30 JBR 80 69 84 69 / 60 30 30 30 TUP 81 70 84 70 / 70 50 40 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Sep 20, 4:10 AM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 410 AM CDT SUN SEP 20 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 410 AM CDT SUN SEP 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE MIDSOUTH TODAY. SOME SPOTS COULD RECEIVE BETWEEN 1 AND 2 INCHES OF RAIN IN AN HOUR FROM THE HEAVIER SHOWERS AND THUNDERSTORMS. AS A RESULT...LOCALIZED FLOODING OR FLASH FLOODING IS POSSIBLE ESPECIALLY WITH THE GROUND SATURATED IN MOST LOCATIONS FROM THE VERY HEAVY RAINFALL OF THE PAST WEEK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A NORTH TO SOUTH COLD FRONT IS FORECAST TO STALL ACROSS THE WESTERN HALF OF ARKANSAS TUESDAY INTO WEDNESDAY BEFORE GRADUALLY WEAKENING BY THURSDAY. THIS MAY LEAD TO ADDITIONAL HEAVY RAINFALL ACROSS PORTIONS OF THE MIDSOUTH TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS. JCL
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 10:57 PM CDT | Areal Flood Advisory | MEG | Monroe | 2 hr |
| Sep 20, 7:38 AM CDT | Areal Flood Advisory | MEG | Quitman, Tallahatchie | 2 hr |
| Sep 20, 9:50 AM CDT | Areal Flood Advisory | MEG | Benton, Lafayette, Marshall, Union | 115 min |
| Sep 20, 10:33 AM CDT | Flash Flood Warning | MEG | DeSoto | 117 min |
| Sep 20, 11:08 AM CDT | Areal Flood Advisory | MEG | Benton, Tippah, Union | 2 hr |
| Sep 20, 11:14 AM CDT | Flash Flood Watch | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 8 hr |
| Sep 20, 2:08 PM CDT | Areal Flood Advisory | MEG | Lafayette | 2 hr |
| Sep 20, 2:17 PM CDT | Areal Flood Advisory | MEG | Alcorn, Prentiss, Tishomingo | 118 min |
| Sep 20, 2:39 PM CDT | Flash Flood Warning | MEG | Alcorn, Calhoun, Lafayette, Lee, Pontotoc, Prentiss and 4 more | 4 hr |
| Sep 20, 4:11 PM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Pontotoc, Prentiss and 1 more | 2 hr |
| Sep 20, 5:19 PM CDT | Areal Flood Advisory | MEG | Itawamba, Lee, Monroe, Tishomingo | 116 min |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.